Hail, Garfield
- When
- May 20, 7:45 PM MST to 8:10 PM MST
- Where
- Garfield County, 6 mi SE of Sand Spgs
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.039, -107.390
A strong cold front crossed the area during the late evening hours and produced severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A strong cold front crossed the area during the late evening hours and produced severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 20, 1:38 PM MST, 6 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 238 PM MDT SUN MAY 20 2007 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY... AFTERNOON WATER VAPOR IMAGERY REVEALS AN UPPER LOW ALONG JUST OFF THE WASHINGTON COASTLINE WITH A PLUME OF MOISTURE STREAMING NORTHEASTWARD ACROSS WESTERN MONTANA. PRIMARY SHORTWAVE TROUGH IS FOUND ACROSS IDAHO AND THIS WILL BE THE MAIN TRIGGER FOR ORGANIZED CONVECTION LATE TODAY/TONIGHT AS IT LIFTS ACROSS BIG SKY COUNTRY. AT THE SURFACE...A TROUGH IS FOUND RUNNING FROM NEAR PLENTYWOOD TO MILES CITY WITH A FEW OUTFLOW BOUNDARIES NEARBY FROM MORNING CONVECTION. A DEVELOPING SURFACE LOW HAS BEEN TAKING SHAPE WELL SOUTH ACROSS THE MT/WY BORDER. DEWPOINTS HAVE MANAGED TO HOLD IN THE LOW TO MID 50/S ALONG AND EAST OF THIS BOUNDARY THUS FAR WITH LATEST GOES SOUNDER DATA REVEALING TWO AXES OF CAPES...ONE AHEAD OF THE PRIMARY TROUGH NEAR WINNETT TO BOZEMAN AND THE OTHER ALONG THE AFOREMENTIONED SURFACE TROUGH. MOST WIDESPREAD DEVELOPMENT SHOULD OCCUR WITH THE WESTERN- MOST AXIS UNDERNEATH INCREASING HEIGHT FALLS WHILE MORE ISOLATED CONVECTION SHOULD BE FOUND FURTHER EAST GIVEN WEAKER UPPER SUPPORT. SEVERE POTENTIAL SHOULD BE FOCUSED PRIMARILY ACROSS OUR EAST AND SOUTHEASTERN ZONES AND LATEST LAPS AND MSAS PLOTS VERIFY WELL WITH THIS. EXPECT STORMS TO INCREASE IN COVERAGE TONIGHT AHEAD OF THE MAIN SHORTWAVE. PRECIPITATION SHOULD DIMINISH FROM WEST TO EAST EARLY MONDAY AS BEST QG ASCENT SHIFTS NORTHEASTWARD. UPPER LOW/TROUGH THEN DIGS TOWARDS THE CENTRAL ROCKIES WITH MAJORITY OF PRECIPITATION EXPECTED SOUTH OF THE MISSOURI RIVER. POLAR AIR MASS FILTERS IN BY MONDAY NIGHT...THOUGH CLOUDS SHOULD PREVENT LOWS FROM GETTING TOO COLD. BROUGHT HIGHS ON TUESDAY DOWN SOME ACROSS SOUTHERN ZONES WHERE CLOUD SHIELD AND STRATIFORM RAIN SHOULD GREATLY INHIBIT INSOLATION. MCZ .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... MODELS ARE SUGGESTING COOLER CONDITIONS THROUGH THE PERIOD WITH NIGHTTIME LOWS DIPPING INTO THE 30S ON SEVERAL NIGHTS. MADE SOME POP ADDITIONS FOR THURSDAY NIGHT AND FRIDAY AS MODELS COMING INTO AGREEMENT WITH A SYSTEM. TIMING ON WHEN IT LEAVES IS STILL UP IN THE AIR...SO LEFT DRY FORECAST ALONE FRIDAY NIGHT. COOLED TEMPS A BIT FOR SATURDAY OVER THE SOUTHERN ZONES WITH COOLER AIR ASSOCIATED WITH CLOUDS/POSSIBLE PRECIP CHANCES TO OUR SOUTH. REST OF FORECAST LOOKS GOOD. JAMBA PREVIOUS DISCUSSION... UNCERTAINLY CONTINUES INTO TUE NIGHT AND WED WITH MOVEMENT OF CLOSED UPPER LOW THAT MODELS HAVE CONSISTENTLY BEEN THREATENING OUR AREA FOR MANY RUNS...BUT OFTEN FARTHER S. WILL KEEP CHANCE POPS CONFINED TO OUR SE CORNER AS THE LOW MOVES E OUT OF THE AREA. A COOL AIRMASS CONTINUES OVER THE AREA THRU FRI UNDER A NW FLOW ALOFT AND THICKNESSES IN THE 540S DM. EXPECT TO SEE PLENTIFUL LOWS IN THE 30S WITH A THREAT OF FROST ANYWHERE FROM TUE NIGHT THRU FRI NIGHT. NO SIGN OF A HARD FREEZE THOUGH. IN WHAT IS ALMOST THE WETTEST TIME OF YEAR NOW...WOULD EXPECT THERE TO BE A FEW SHOWERS IN COOL NW FLOW ALOFT...BUT STILL HARD TO PICK OUR WHEN. MODELS HAVE BEEN SHOWING A SMALL COLD UPPER LOW MOVING S FROM NW CANADA...BUT VARY GREATLY WHERE IT GOES. THIS WOULD BE ABOUT THU OR THU NIGHT. NEED TO SEE A BETTER CONSISTENTLY WITH ANOTHER MODEL RUN OR TWO BEFORE RAISING POPS BEYOND 10 PCT NEIGHBORHOOD. MEANWHILE...ECMWF HAS ANOTHER TROUGH ABOUT FRI NIGHT OR SAT AND DOESNT BUILD IN A WEAK RIDGE LIKE PREVIOUS RUNS AND MODELS HAVE INDICATED FOR THE WEEKEND. SIMONSEN && .AVIATION... ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO IMPACT THE AREA TONIGHT. THESE WILL MOVE TO THE NORTHEAST WITH LOCALIZED IFR CONDITIONS. ANY SEVERE CHANCES THIS EVENING APPEAR TO BEST IMPACT SIDNEY AND GLENDIVE RATHER THAN GLASGOW AND WOLF POINT. LOW CLOUDS ARE A POSSIBILITY EARLY SUNDAY. MONDAY...SCATTERED CLOUDS THAT LIFT DURING THE DAY TO BETWEEN 4K AND 8K. WINDS SHOULD FEATURE A LIGHT NORTHWEST BREEZE OF 10 TO 15 KTS. JAMBA && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 841 PM MDT SUN MAY 20 2007 MTZ021>027-220245- PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX- 841 PM MDT SUN MAY 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 142 km away, was scanning. The volume nearest the first event began at 02:43 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail ranged from 0.5 to 1.5 inches and covered the ground. Damage to farm crop, tin roof on residence, and vehicle.
Hail ranged from quarter size to two inches. Southwest side of home received window and vinyl siding damage. Double paned windows shattered on living room floor. Trees on property shredded from hail.
Some nickel size hail, but mostly pea size.
Wind along with pea size hail.
A few golf ball size stones with plenty of dime and nickel size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23369, 23370, 23371, 23372, 23390, 23389, 23391, 23392, 23393.